Quoted from http://www.philly.com/philly/health/topics/HealthDay680331_20130919_Statins_Linked_to_Raised_Risk_of_Cataracts_in_Study.html
Statins Linked to Raised Risk of Cataracts in Study
Steven Reinberg HealthDay Reporter
THURSDAY, Sept. 19 (HealthDay News) -- The statin medications that millions of adults take to lower their cholesterol levels may also raise their risk of developing cataracts, a new study suggests.
This is the latest of several studies looking for a link between statins such as Lipitor and Zocor and cataracts, a clouding of the lens of the eye. The results to date have been conflicting and inconclusive, the researchers note.
"Cataracts are a main cause of poor vision and blindness, specifically for the elderly," said lead investigator Dr. Ishak Mansi, of the VA North Texas Health System in Dallas.
"This study cannot identify that statins cause cataracts; rather, it identifies statin use as associated with a higher risk of being diagnosed with cataract," he added.
The report, published Sept. 19 in the online edition of JAMA Ophthalmology, involved almost 14,000 men and women, 6,972 pairs of statin users and nonusers, who were seen by the military health care system from October 2001 to March 2010.
Those taking statins had a 27 percent increased risk of developing cataracts compared with nonusers, the researchers found.
[Article continues at original source]